Alert archive / Montana / Wind Advisories in 2014

Wind Advisory 17, NWS Missoula, MT

July 23, 20144 counties in Montana

NWS Missoula, MT issued this wind advisory at Jul 23, 2014, 1:58 PM MDT for 4 counties in Montana. It took effect at Jul 24, 2014, 12:00 AM MDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jul 23, 2014, 1:58 PM MDT (19:58 UTC)
In effect from
Jul 24, 2014, 12:00 AM MDT
Expired
Jul 24, 2014, 5:25 AM MDT
In force
5 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 122 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2014-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2014-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1236 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

088 
WWUS75 KMSO 231958
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
158 PM MDT WED JUL 23 2014

...STRONG WINDS ACROSS NORTHWEST MONTANA TONIGHT THROUGH THURSDAY...

MTZ001>003-241200-
/O.NEW.KMSO.WI.Y.0017.140724T0600Z-140725T0600Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-
158 PM MDT WED JUL 23 2014

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT MDT
THURSDAY NIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
MDT THURSDAY NIGHT. 

* IMPACTS/TIMING: WINDS WILL INTENSIFY TONIGHT ACROSS NORTHWEST
  MONTANA AS A SURFACE COLD FRONT MOVES ACROSS THE REGION. WINDS
  WILL FURTHER INTENSIFY THURSDAY MORNING...CREATING HAZARDOUS
  WAVE CONDITIONS ON FLATHEAD LAKE AND IMPACTING TRAVEL OVER LOGAN
  PASS IN GLACIER PARK. WINDS WILL DISSIPATE FOR MUCH OF THE REGION
  BY LATE THURSDAY EVENING.

* WINDS: TONIGHT...SOUTHWEST 15 TO 25 MPH GUSTING TO 35 MPH...
  INCREASING THURSDAY 20 TO 30 MPH GUSTING TO 40 MPH. OVER LOGAN
  PASS SOUTHWEST 20 TO 30 MPH GUSTING TO 60 MPH THURSDAY
  AFTERNOON.

* WAVES: 2 TO 4 FOOT WAVES ON FLATEAD LAKE.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...BAD ROCK CANYON...ESSEX...
  HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...
  FLATHEAD LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
163 
WWUS75 KMSO 241125
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
525 AM MDT THU JUL 24 2014

...STRONG WINDS ACROSS NORTHWEST MONTANA BEGINNING THIS AFTERNOON...

MTZ001>003-250600-
/O.CAN.KMSO.WI.Y.0017.000000T0000Z-140725T0600Z/
/O.NEW.KMSO.WI.Y.0018.140724T1800Z-140725T0600Z/
KOOTENAI/CABINET REGION-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-
525 AM MDT THU JUL 24 2014

...WIND ADVISORY IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO MIDNIGHT MDT
TONIGHT. 

* IMPACTS/TIMING: WINDS WILL BEGIN TO INCREASE THIS MORNING AND
  BECOME GUSTY THIS AFTERNOON IN NORTHWEST MONTANA. GUSTY WINDS
  THIS AFTERNOON WILL CREATE HAZARDOUS WAVE CONDITIONS ON FLATHEAD
  LAKE AND IMPACT TRAVEL OVER LOGAN PASS IN GLACIER PARK. WINDS
  WILL DISSIPATE FOR MUCH OF THE REGION BY LATE THIS EVENING.

* WINDS: BECOMING SOUTHWEST 15 TO 25 MPH GUSTING TO 35 MPH DURING
  THE EARLY AFTERNOON...INCREASING 20 TO 30 MPH GUSTING TO 40 MPH.
  OVER LOGAN PASS SOUTHWEST 20 TO 30 MPH GUSTING TO 60 MPH THIS AFTERNOON.

* WAVES: 2 TO 4 FOOT WAVES ON FLATHEAD LAKE.

* LOCATIONS IMPACTED INCLUDE...HIGHWAY 2 KALISPELL TO LIBBY... 
  HIGHWAY 37 EUREKA TO LIBBY...HIGHWAY 56 BULL LAKE ROAD...
  HIGHWAY 93 EUREKA TO WHITEFISH...BAD ROCK CANYON...ESSEX...
  HIGHWAY 83 BIGFORK TO SWAN LAKE...MARIAS PASS...POLEBRIDGE...
  FLATHEAD LAKE...FLATHEAD VALLEY...MISSION VALLEY...POLSON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Jul 23, 3:48 AM MDT, 10 hours 10 minutes earlier.

Area forecast discussion, Jul 23, 3:48 AM MDT, 10 hours 10 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
348 AM MDT Wed Jul 23 2014

...A few severe thunderstorms this afternoon and evening...
...Strong cold front tonight bringing gusty winds and cooler
temperatures for Thursday...

.DISCUSSION...Showers and thunderstorms will continue to pass
through Idaho and western Montana this morning as a vigorous
short wave passes. Clouds are clearing behind the shortwave and
this clearing is forecast to also take place from mid to late
morning through north central Idaho and western Montana. The
clearing later this morning and early afternoon will allow
temperatures to warm today which in turn will add to unstable
conditions this afternoon.

The well advertised low pressure system is on track to move into
Washington through today and its presence will enhance
thunderstorm potential. The Storm Prediction Center has a slight
risk area for severe thunderstorms from a line near Grangeville
to Lost Trail Pass to Butte and north to the Canadian border,
meaning this is the area with best chances for thunderstorms that
could become strong with hail the size of quarters and damaging
gusty winds. This area has been fairly consistent for the past few
days so confidence is highest for thunderstorms north of the
aforementioned line through this afternoon and evening. There will
also be high amounts of available atmospheric moisture expected
that will lead to a few storms with heavy rain and a risk of flash
flooding on recent burn scars as well as the Going-To-The-Sun-Road
in Glacier National Park.

The main low pressure system and cold front will push into western
Idaho and northwest Montana late this evening bringing gusty
winds that will continue through Thursday. These winds will be
sustained around 20 mph with gusts 30 mph or higher. Conditions on
area lakes are likely to be choppy through Thursday. Higher
elevations, particularly in Glacier NP, will see wind gusts of 60
mph during Thursday as well. Temperatures are going to drop
dramatically with the cold front with high temperatures dropping
20 degrees from today. Snow levels will also drop to around 7000
feet.

There is some question on how chilly low temperatures will be on
Friday morning due to the potential for light wind to maintain. At
this time there is enough support for a cool forecast so
temperatures were not changed.

High pressure with warming temperatures are on tap for the weekend
and into next week.

Very low shower chances have been re-introduced to the extended
forecast for southern locations with monsoon moisture forecast to
work northward.

&&

.AVIATION...A broad area of showers and embedded thunderstorms is
moving through the region this morning in response to a shortwave
trough. The shortwave will continue through the region and move off
to the northeast during this morning. High resolution model
guidance agree that showers and thunderstorms will mostly vacate
north central Idaho and western Montana by around 23/1500z,
thereafter, skies will clear. Temperatures will warm and
destabilize the atmosphere during the afternoon. Storms will
initiate around 23/2100z in north central Idaho and western Montana
and intensify as they move to the northeast. The Storm Prediction
Center has most of the region in a slight risk area for severe
thunderstorms this afternoon. At this time the best concentration
of strong thunderstorms will be around KMSO northward through
KGPI. The main threat will be large hail the size of quarters and
gusty, damaging wind. Heavy rain will also reduce visibilities
under stronger cores. In the long list of potential aviation
impacts will be gusty winds along a strong cold front that will
pass late this evening and overnight.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Follow us on Facebook and Twitter!
https://www.facebook.com/US.NationalWeatherService.Missoula.gov
https://www.twitter.com/NWSMissoula

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 6:19 PM MDTSpecial Weather StatementMSOLake41 min
Jul 23, 3:30 AM MDTSpecial Weather StatementMSODeer Lodge30 min

Nearby

Wind Advisories in Montana, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.